Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Riverton, WY

June 16, 2003Hot Springs County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 16, 2003, 4:37 PM MDT for Hot Springs County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 4:37 PM MDT (22:37 UTC)
Expired
Jun 16, 2003, 7:00 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 162240
FFWRIW
WYC017-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
437 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING

* UNTIL 7 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ABOUT 30 MILES
  SOUTHEAST OF THERMOPOLIS. RADAR IS ESTIMATING RAINFALL RATES 
  EXCEEDING AN INCH AN HOUR. 

* STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL PERSIST ACROSS 
  THE AREA THROUGH AROUND 6 PM. TOTAL RAINFALL AMOUNTS COULD
  EXCEED 3 INCHES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF STREAMS.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4366 10777 4348 10785 4348 10762 4363 10762

$$

FRIEDERS
2 follow-up statements
000 
WGUS75 KRIW 162317
FFSRIW
WYC017-170100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
514 PM MDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN HOT SPRINGS 
COUNTY UNTIL 7 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINFALL HAS SHIFTED EAST OF THE AREA. RADAR WAS 
ESTIMATING RAINFALL AMOUNTS SINCE 4 PM...RANGING FROM 2 TO 4 INCHES. 
DESPITE THE HEAVIEST RAINS HAVING ENDED...SOME FLOODING IS STILL
POSSIBLE ON LOCAL STREAMS AND CREEKS. 

EXCESSIVE RUNOFF FROM THE EARLIER STORMS COULD STILL CAUSE FLASH 
FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL 
AS FARMLAND ALONG THE BANKS OF STREAMS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS
BRIDGES OR LOW LYING AREAS IF WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4367 10788 4347 10788 4350 10762 4369 10776
$$

FRIEDERS
000 
WGUS75 KRIW 170041
FFSRIW
WYC017-170130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
645 PM MDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOT SPRINGS COUNTY WILL
BE ALLOWED TO EXPIRE AT 7 PM...

AT 645 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINFALL HAD ENDED ACROSS THE AREA. NO FLASH FLOODING HAS 
BEEN REPORTED. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUN 16 2003

.TODAY THROUGH THURSDAY NIGHT...
SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE.
ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS
DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG
AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG
HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE
CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF
AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS
OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN
AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW
UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS
OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY
ISOLD POPS LOOKS GOOD.   MC

.FRIDAY THROUGH MONDAY...
RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL
EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH
SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE
OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON.

.RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 10 hours 37 minutes before
WYZ001>020-022>030-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING
ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY
WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING.  A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAIN AND HAIL.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL
SIZE AND RAINFALL AMOUNTS.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:19 PM MDTSevere Thunderstorm WarningRIWFremont41 min
Jun 16, 3:39 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs, Natrona, Washakie36 min
Jun 16, 3:53 PM MDTFlash Flood WarningRIWFremont, Natrona3 hr
Jun 16, 4:06 PM MDTFlash Flood WarningRIWWashakie3 hr
Jun 16, 4:11 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs49 min
Jun 16, 4:37 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona38 min
Jun 16, 4:54 PM MDTTornado WarningRIWFremont, Natrona26 min
Jun 16, 5:20 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona40 min
Jun 16, 5:57 PM MDTSevere Thunderstorm WarningRIWNatrona48 min

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.